Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 81, NWS Charleston, SC

May 8, 1998Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 8, 1998, 1:35 PM EDT for Beaufort County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 1:35 PM EDT (17:35 UTC)
Expired
May 8, 1998, 2:00 PM EDT
In force
25 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 1:40 PM EDTHail 0.88Beaufort, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS1 KCHS 081734 RRA
SVRCHS
SCC013-081825-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
135 PM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEAUFORT COUNTY IN SOUTH CAROLINA

* UNTIL 200 PM EDT

* AT AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 5 WEST OF HUNTING ISLAND... MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...


THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:45 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 8, 9:45 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
945 AM EDT FRI MAY 8 1998

ATMOSPHERE OVER CWA SHOULD DRY OUT FAIRLY QUICKLY ONCE
THE STRONG WESTERLY FLOW DEVELOPS OVER THE AREA. ONLY
ITEM OF CONCERN AT THIS TIME IS THE CLUSTER OF THUNDERSTORMS
IN SOUTH CENTRAL GEORGIA. WITH THE FRONT STILL TO THE WEST
OF SE GEORGIA/S COASTAL S.C....THE POPS WILL NEED TO REMAIN
IN THE FORECAST. TEMPERATURES AND WINDS LOOK OK.

CWF...NO SIGNIFICANT CHANGES EXPECTED.

.CHS...SCA CAPE ROMAIN TO SAVANNAH.

JH

In the hours before

Special weather statement, May 8, 7:53 AM EDT, 5 hours 42 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-
901>905-SCZ040-042>045-047>050-903>907-081300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
753 AM EDT FRI MAY 8 1998

...TORNADO WATCH 308 HAS EXPIRED FOR SOUTH COASTAL SOUTH CAROLINA
   AND SOUTHEAST GEORGIA...

THE TORNADO WATCH THAT WAS IN EFFECT FOR THE AREA EARLY THIS
MORNING HAS EXPIRED. THUNDERSTORMS ARE STILL POSSIBLE THROUGH
MIDDAY...ESPECIALLY FROM THE SAVANNAH AREA SOUTHWARD. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE
WIND GUSTS TO 40 MPH...HEAVY RAIN AND SMALL HAIL.

A COLD FRONT WILL MOVE OFF THE COAST BY EARLY AFTERNOON...ENDING
THE THREAT FOR SEVERE WEATHER. FAIR WEATHER IS EXPECTED TONIGHT AND
SATURDAY AS HIGH PRESSURE BUILDS OVER FLORIDA.

TJR
Special weather statement, May 8, 7:53 AM EDT, 5 hours 42 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141-
901>905-SCZ040-042>045-047>050-903>907-081300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
753 AM EDT FRI MAY 8 1998

...TORNADO WATCH 308 HAS EXPIRED FOR SOUTH COASTAL SOUTH CAROLINA
   AND SOUTHEAST GEORGIA...

THE TORNADO WATCH THAT WAS IN EFFECT FOR THE AREA EARLY THIS
MORNING HAS EXPIRED. THUNDERSTORMS ARE STILL POSSIBLE THROUGH
MIDDAY...ESPECIALLY FROM THE SAVANNAH AREA SOUTHWARD. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE
WIND GUSTS TO 40 MPH...HEAVY RAIN AND SMALL HAIL.

A COLD FRONT WILL MOVE OFF THE COAST BY EARLY AFTERNOON...ENDING
THE THREAT FOR SEVERE WEATHER. FAIR WEATHER IS EXPECTED TONIGHT AND
SATURDAY AS HIGH PRESSURE BUILDS OVER FLORIDA.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:23 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester62 min
May 7, 11:07 PM EDTSevere Thunderstorm WarningCHSBerkeley63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.